Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 18, 2016, 6:33 PM MDT for Phillips County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2016, 6:33 PM MDT (00:33 UTC)
- Expired
- Jun 18, 2016, 7:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:16 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 10.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:36 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 18, 3:36 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 336 PM MDT SAT JUN 18 2016 .SHORT TERM...for northeast Montana...tonight through Mon... Strong shortwave lifting out of the Pacific Northwest this afternoon with convection developing in central Montana. Severe thunderstorm watch has been issued for most of northern Montana for late this afternoon and evening. May need to extend it late tonight for the northeast zones as storms will be later arriving. Convection developing along a cold front that will sweep across the state overnight. Along with the severe thunderstorm potential, strong post frontal winds are also possible with 700mb winds of 40-50 knots. These winds continue through Sunday afternoon so have issued a lake wind advisory for late tonight through Sunday evening. Shortwave trof moves quickly through southern Saskatchewan and Manitoba on Sunday with upper ridge beginning to develop into the northern Rockies. Canadian high pressure slides into the northern plains Sunday night for diminished winds into Monday. Ebert .LONG TERM...Mon night through Sat... General forecast thinking remains roughly the same, with a little bit less confidence as models have now begun to introduce a few rain showers and thunderstorms under the ridge of high pressure. In fact, new model data today brings through a quick low pressure trough to interrupt the ridge Tuesday and Wednesday. I chose to increase PoPs accordingly, following the best model consensus for precip I could find. Thursday and Friday remains in much better confidence for dry and hot conditions under the ridge. After Friday, the normal model discrepancies show up regarding the next storm system from the west. BMickelson Previous long term discussion: The overall pattern aloft over CONUS will be a broad high across the Southwest and ridge axis up through the spine of the Northern Rockies, a trough nudged up against the Northwest Coast, and a larger trough centered across Hudson Bay. The pattern will create a northwest flow for Northeast Montana Monday night. Nemont will initially be located near the boundary between the cool air mass to the northeast and the warm air mass to the southwest. The ridge axis will shift east over the local region allowing the hot air mass to surge north into Montana. Temperatures will quickly rise from the 70s Monday into the 80s Tuesday. A rise to summer temperatures will coincide with the solstice. Wednesday temperatures will rise higher, into the upper 80s. Beyond the middle of the week the forecast become a bit more murky. This uncertainty is based on the location of the western trough. The EC sends it north into BC, while the GFS lingers longer before moving into BC. By the beginning of the weekend the models are out of phase. The effect will be to make it difficult to determine when the associated front moves into Northeast Montana. The fluctuating boundary, along with the instability in place, will likely be able to produce periods of showers with thunder. Templer && .AVIATION... Surface low pressure is now deepening over central Montana and thunderstorms have begun to develop and mature over those higher elevations. Latest model guidance brings these storms through northeast Montana later this afternoon and evening. The Storm Prediction Center continues its Convective Outlook for slight and enhanced chances for severe thunderstorms across portions of the area. When supercell thunderstorms develop, they would mainly threaten KGGW, KOLF and KSDY and locations north with very large hail and very damaging winds. Expect VFR conditions to prevail this afternoon, then lowering ceilings with storms by this evening. Severe thunderstorms with very damaging winds and large hail are possible after 23Z especially for KGGW and KOLF. TAF amendments are likely amid possible temporary VLIFR conditions due to these severe thunderstorms. Winds from the east and southeast today ahead of the front will bring ample warm moist air into the storm environment. A sudden wind shift and cold front from the northwest later this afternoon will be the main focus for storm development. Highly erratic and gusty winds of 40 to 60 mph are expected near the stronger storms. Templer/Mickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from midnight tonight to 9 PM MDT Sunday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, Jun 18, 3:37 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 337 AM MDT SAT JUN 18 2016 MTZ016>024-059>062-190945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 337 AM MDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON OR EARLY EVENING ACROSS THE AREA IN AREAS ALONG AND NORTH OF THE MISSOURI RIVER. THE STORMS WILL CONTINUE FOR MOST OF TONIGHT. SOME SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG THE CANADIAN BORDER. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT. STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY EVENING BEFORE DIMINISHING. A LAKE WIND ADVISORY IS LIKELY FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ025>027-190945- DAWSON-PRAIRIE-WIBAUX- 337 AM MDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT. STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY EVENING BEFORE DIMINISHING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:56 PM MDT | Special Weather Statement | GGW | 64 min | |
| Jun 18, 7:01 PM MDT | Special Weather Statement | GGW | Petroleum | 59 min |
| Jun 18, 7:22 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 53 min |
| Jun 18, 7:38 PM MDT | Areal Flood Advisory | GGW | Phillips, Valley | 3 hr |
| Jun 18, 7:49 PM MDT | Special Weather Statement | GGW | Phillips | 56 min |
| Jun 18, 8:11 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 64 min |
| Jun 18, 8:18 PM MDT | Special Weather Statement | GGW | Garfield | 57 min |
| Jun 18, 8:21 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 54 min |
| Jun 18, 8:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 60 min |
| Jun 18, 9:02 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Richland, Roosevelt, Sheridan and 1 more | 58 min |
| Jun 18, 9:45 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 60 min |
| Jun 18, 9:54 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Richland, Roosevelt, Sheridan | 66 min |
| Jun 18, 10:52 PM MDT | Special Weather Statement | GGW | McCone | 53 min |
| Jun 18, 11:25 PM MDT | Special Weather Statement | GGW | McCone | 65 min |
| Jun 19, 12:03 AM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 42 min |
| Jun 19, 12:52 AM MDT | Special Weather Statement | GGW | Richland | 38 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.